Idaho, 2010

Heavy Snow in Idaho, April 2 to 3, 2010

April 2 to 3, 2010 · NWS OTX · 2 events in 2 counties and zones

A strong frontal passage brought late season heavy snow in the mountains of North Idaho. Silver Mountain Ski Resort and Lookout Pass picked up four to eight inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong frontal passage brought late season heavy snow in the mountains of North Idaho. Silver Mountain Ski Resort and Lookout Pass picked up four to eight inches of snow. Meanwhile, Schweitzer Ski Resort reported 11 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 2, 10:54 AM PST, 6 minutes earlier.

Area forecast discussion, Apr 2, 10:54 AM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1154 AM PDT FRI APR 2 2010

.SYNOPSIS...
STEADY PRECIPITATION WILL OVERTAKE THE REGION TODAY AS A POTENT
SYSTEM ARRIVES. THE SYSTEM WILL BRING SNOW TO THE MOUNTAINS AND
SNOW AND RAIN TO THE VALLEYS...SOME OF WHICH MAY BE HEAVY.
WIDESPREAD WINDY CONDITIONS ARE ALSO EXPECTED. BY SATURDAY THE
AREA RETURNS TO SHOWERY CONDITIONS...BEFORE ANOTHER SYSTEM
APPROACHES EARLY NEXT WEEK. TEMPERATURES GENERALLY REMAIN COOLER
THAN NORMAL...WITH POSSIBLE MODERATION BY MIDDLE TO LATER NEXT
WEEK.

&&

.DISCUSSION...
PRECIPITATION IS MOVING RAPIDLY THROUGH THE EAST SLOPES OF THE
CASCADES AND IS CURRENTLY SPILLING INTO THE BASIN. PRECIPITATION
BEGAN AS A RAIN SNOW MIX EVEN THROUGH THE CASCADES PASSES THIS
MORNING. HOWEVER LOOKING AT CURRENT OBSERVATIONS AND CAMERAS THE
LOWER MOST OF THE PRECIPITATION HAS TURNED TO MODERATE TO HEAVY
SNOW AS THE LOWER ATMOSPHERE SATURATES AND COOLS TO THE WET BULB.
EXPECT AS THE MOISTURE MOVES EAST THROUGH THE FORECAST AREA THE
WET BULB COOLING WILL CONTINUE. WITH THAT IN MIND SNOW LEVELS WERE
ADJUSTED A SLIGHT BIT DOWNWARD AND A SNOW/RAIN MIX OR JUST SNOW
WAS ADDED TO LOCATIONS TO THE EAST AND SOUTH. ACCUMULATIONS IN
THESE AREAS SHOULD NOT WARRANT ANY HIGHLIGHTS AT THIS TIME...BUT
WE WILL KEEP AN EYE ON THINGS. OTHERWISE ACROSS THE EAST
SLOPES...THE WENATCHEE VALLEY AND THE WATERVILLE PLATEAU THINGS ARE
GETTING PRETTY MESSY WITH ACCUMULATING WET SNOW.

NEXT WE LOOK AT WINDS. SOUTHEAST WINDS ACROSS THE CAMAS PRAIRIE
AND THE PALOUSE ARE ON THE INCREASE BUT A BIT LOWER THAN
EXPECTED. THE NEW 12Z NAM/GFS HAVE BACKED OFF SLIGHTLY ON THE WIND
SPEEDS FOR LATE THIS AFTERNOON AND EARLY EVENING WITH THE COLD
FRONT PASSAGE. HOWEVER LOOKING AT THE DARKENING ON THE WATER VAPOR
SATELLITE WOULD PRECLUDE THAT THE FRONT IS INDEED STRONG AND
EXPECT THAT NEAR ADVISORY WINDS ARE STILL A STRONG POSSIBILITY
FOR THE EVENING.

NUMEROUS HIGHLIGHTS ARE FOR TODAY AND AT THIS TIME THESE WILL BE
CONTINUED. /TOBIN

&&

.AVIATION...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON AND BE EAST INTO MONTANA BY 06Z THIS EVENING. AT KEAT
LIFR/VLIFR CONDITIONS WILL LAST THROUGH 22-23Z AS MODERATE SNOW
MOVES THROUGH THE AREA...EXPECT IMPROVEMENT AFT 23Z AS THE COLD
FRONT MOVES THROUGH THE AREA. KMWH WILL SEE MAINLY -RA WITH A
SHORT PERIOD OF MIXED PRECIPITATION WITH CONDITIONS DROPPING TO
MVFR/IFR BETWEEN 21Z-01Z THEN IMPROVING TO VFR AFT 04Z. KLWS WILL
REMAIN VFR THROUGH 18Z. KGEG...KSFF...KCOE AND KPUW WILL SEE
CONDITIONS DROPPING TO MVFR BETWEEN 22Z-02Z AS THE RAIN/SNOW MOVES
THROUGH THE AREA WITH CONDITIONS IMPROVING TO VFR AFT 04Z SATURDAY.
FOR ALL TAF SITES EXPECT INCREASING AND SHIFTING WINDS WITH FROPA
LASTING THROUGH 18Z SATURDAY. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  30  45  27  49  30 / 100  70  40  10  20  20
COEUR D'ALENE  45  29  44  27  49  29 /  90  80  40  10  20  20
PULLMAN        42  28  45  27  52  31 /  90  80  30  10  20  30
LEWISTON       48  32  49  30  56  34 /  70  60  30  10  20  20
COLVILLE       44  27  45  26  52  29 / 100  70  40  10  20  20
SANDPOINT      44  28  43  25  48  28 /  90 100  50  20  20  20
KELLOGG        42  27  40  25  47  28 /  90 100  50  20  20  20
MOSES LAKE     45  29  52  30  56  34 / 100  10  20   0  20  40
WENATCHEE      43  32  50  31  52  36 / 100  10  20  10  20  50
OMAK           43  27  50  26  53  32 / 100  20  20  10  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 5 AM PDT SATURDAY COEUR D'ALENE AREA...IDAHO
     PALOUSE.

     WINTER STORM WARNING UNTIL 11 AM PDT SATURDAY ABOVE 3000 FEET
     FOR THE CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING UNTIL 8 PM PDT THIS EVENING OKANOGAN
     HIGHLANDS...OKANOGAN VALLEY.

     WINTER STORM WARNING UNTIL 5 AM PDT SATURDAY NORTHEAST BLUE
     MOUNTAINS.

     WIND ADVISORY UNTIL 5 AM PDT SATURDAY MOSES LAKE AREA...SPOKANE
     AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 5 PM PDT THIS AFTERNOON UPPER
     COLUMBIA BASIN.

     WINTER STORM WARNING UNTIL 11 AM PDT SATURDAY ABOVE 3000 FEET
     FOR THE NORTHEAST MOUNTAINS.

     WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON WATERVILLE
     PLATEAU...WENATCHEE AREA.

     WINTER STORM WARNING UNTIL 7 AM PDT SATURDAY EAST SLOPES
     NORTHERN CASCADES.

&&
Hazardous weather outlook, Apr 2, 5:28 AM PST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
628 AM PDT FRI APR 2 2010

IDZ002-003-026-027-WAZ031>034-036-031330-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-SPOKANE AREA-
628 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

VERY GUSTY SOUTHWEST WINDS WILL BE COMMON TODAY AND TONIGHT AS A
QUICK MOVING STRONG COLD FRONT IMPACTS THE INLAND NORTHWEST.
THOUGH GUIDANCE STILL SHOWS SOME INCONSISTENCIES...ADVISORY
STRENGTH WINDS WILL BE POSSIBLE...WITH GUSTS AROUND 45 MPH. MORNING
SNOW IN SPOKANE WILL CHANGE TO RAIN AS THE WINDS BEGIN TO
INCREASE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ035-037-038-041>044-031330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
628 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY MOUNTAIN SNOW ACCUMULATIONS WILL BE POSSIBLE TODAY AS A WET
BUT QUICK MOVING COLDFRONT TRACKS ACROSS THE REGION. SIGNIFICANT
VALLEY ACCUMULATIONS WILL ALSO BE POSSIBLE BEFORE A CHANGE TO
RAIN. THE HIGHEST THREAT AREA FOR THIS POTENTIAL HEAVY SNOW EVENT
WILL BE NORTH OF A LINE FROM KELLOGG...TO SPOKANE AND WENATCHEE.
VERY GUSTY WEST WINDS WILL BE COMMON NEAR THE CASCADES THIS EVENING
BEHIND THE COLD FRONT...WITH GUSTS TO 45 MPH NOT UNCOMMON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
April 2, 11:00 AM PST to April 3, 1:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Heavy Snow, Northern Panhandle

When
April 2, 12:00 PM PST to April 3, 1:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221221, 221220.